|to go back to the opening page:|
|to go back to the landmarks list:|
| * May have trouble understanding time, particularly with day/night confusion
(eg, the patient who wants to get dressed again halfway through the
day because it seems like a new morning) and elapsed time (eg, the
patient who feels that a caregiver who left to use the bathroom has been
gone "a really long time")
* Increased sleep and vivid dreams may make it harder to make sense of
experiences while awake
* Hallucinations seriously affect the patient's sense of reality and security and
can influence things the patient tells caregivers about
* Vision disturbances can affect the patient's view of the immediate world; often,
the patient is ultimately unaware of his or her location, even if surrounded
by familiar objects
* Increased Decadron can bring about a form of psychosis in which the patient
is emotionally irrational and sometimes suspicious even of familiar people
(eg, patients who believe that family members are spies or one particular
patient who wouldn't drink water poured by a visiting clergyman for fear
"he may have put something in it")
* Can become harder to locate "the right word"
* Stringing words together into logical sentences can become much harder,
leading to unfinished questions and stray phrases
* May ramble-talk; an example from my father when trying to ask us the purpose
behind a recent MRI:
"Well, I don't know whether this test, if you can call it a test,
well, that might not be the word for it, there has to be a word
for it, but that's not it, I don't think, but I just don't know what
it is it's going to show, or anything, like what they're looking for
on it, or why I did it, but it's just something I don't know about,
* Memory loss compounds the problem, as the patient has a harder time retaining
things already explained
* Decreasingly able to cognitively process the speech of others, leading to
inappropriate responses or frustration
* Comprehension may drop off when multiple stimuli are working at once (eg,
a visitor is talking, her child enters the room asking for Mommy, and a
football game is airing on TV)
* Making choices between offered options becomes more difficult as the multi-
step process---hearing the choices, understanding and recognizing the
words, calling to mind a mental image of each choice, recalling one's
feelings toward each item based on past experiences, re-identifying the
name of the preferred option, and then having the tongue form the word---
* "Parallel conversations" between patient and caregiver, in which the caregiver
may not be sure what the two are really talking about but follows the lead
of the patient
* In some patients, confusion builds to agitation that can threaten the patient's
quality of life as well as the caregiver's ability to keep the patient relaxed
|What the Patient May Be Feeling
* Fuzzy-headed, like in a perpetual dreamlike state; uncertain whether dreams
were real or whether what seems like reality is actually a dream
* May feel that people are talking much too quickly
* May realize that a word or fact is indeed in his or her memory but may be
frustrated and impatient in trying to access it
* May find it hard to concentrate on one thing if other noises or activities are
* Unaware of any unreasonableness
* Frustrated that caregiver response doesn't seem appropriate sometimes
* May become rude toward the caregiver for "not understanding"
|What the Caregiver May Be Feeling
* Frustrated and tired if the patient is still mobile and his or her confusion leads
to dangerous situations or forces the caregiver to remain vigilant at night
* Sad because a loved one with exceptional intelligence and talents is losing so
much basic cognitive function
* Relieved that the patient may be oblivious to much of his or her own confusion
(eg, the caregiver who says, "He used to be an English professor and a
fabulous writer. It would kill him if he actually knew how much trouble
he is having now with words. Thank God he is unaware.")
* Frustrated that conversations are taking longer and becoming less natural and
much harder to complete
* Sad to realize that the relationship between patient and caregiver is tipping as
they can no longer communicate as peers
* Lonely due to the loss of communication and connection
* Afraid that as the patient grows more confused, he or she may soon be
unable to recognize the caregiver or recall family members' names
* Afraid that as communication is becoming harder, opportunities to discuss
important family issues may soon be gone
* Impatient to supply words the patient is searching for, to speed up conversation
* Frustrated that a simple question can take such a long time to answer
* Eager to understand everything the patient is trying to relate
* Unsure of whether to clarify certain situations for the patient or whether it's
best to leave well enough alone
* Desperate to assure the patient of his or her safety, despite expressions of
* Exasperated that repeated assurances are not reassuring the patient at all
* Stressed about making important decisions (about treatment, about the
household) for the patient as he or she becomes unable to handle such
* Hurt if the patient has become critical or rude because the caregiver isn't
"reading" the patient correctly
If the patient is thrown off-track when others complete sentences or supply words for him or her, try to avoid this and be as patient as possible.
Many sentences and questions can be clipped so that only key words are used, possibly helping the patient with cognitive problems to process the idea more easily.
Not: You must be starved after that long nap you took! While you
were sleeping, I made some fresh banana bread---your mother's
recipe! I don't know if you can smell it from here or not, but it
came out great. Anyway, I can get you a piece if you want. Do
you think you want some now, or do you want to wait for later?
Better: Hungry? Want banana bread? (while showing the banana bread)
During important conversations or when the caregiver wants to ensure the patient's best concentration, it is best to turn off all background distractions such as TV and music.
Whenever the patient is in fear, address the issue with calm reassurance. Other matters of confusion matter far less. For example, if the patient is worried that someone threatening has entered the house, it is far more critical to set this straight than it is to correct the patient that it's Diane Sawyer, not Katie Couric, on the TV.
Whenever it is possible to reassure the patient by actions, rather than words, do so, even if the actions involve a little innocent make-believe. The caregiver, of course, knows there is no intruder in the house, but getting up to "check all the rooms and closets" or telling the patient that an alarm system has been installed for the family's safety can be harmless ways of addressing what may be the underlying fear---in this example, the patient may be less worried about personal harm at the hands of an intruder than about no longer being strong enough to defend the family from danger. Getting to the base of the fear can help make communication more effective.
In cases of serious alarm, take the patient's hands, make solid eye contact, and with firm reassurance tell him or her that everything is safe and under control and that there is nothing to worry about. When the patient is still cognitively aware that some of the confusion may be ridiculous even though it feels real, let him or her know that the swelling (or vision change, etc.) is playing tricks and that the confusion is inconvenient but normal; tell the patient that in cases of real concern, you will let him or her know.
Sometimes confusion stems from rapid-firing thoughts coming too quickly for the patient to process. While the caregiver may feel that the patient's mind is working too slowly, it may actually be that the mind is producing fragmented and haphazard thoughts at such a high rate of speed that it is internally distracting. A neuro-oncologist described that, to the patient, it may be like being inside an arcade game where asteroids are spinning past at top speed. As the patient begins a sentence, several other thoughts have taken the place of the original one at such distracting speed that the back half of the first thought can be lost forever. In such cases, medications such as Ativan or Haldol can help to slow this bombardment so the patient can process individual thoughts more effectively. A drawback to this is that the patient may sleep more due to the medications, but it is an important thing to consider and discuss with the medical team.
If delusions lead to longer-term agitation (as in an ongoing situation that has lasted much of the day), alert the hospice nurse or doctor quickly so the need for medication can be determined. Medications like Ativan and Haldol may take several days to reach a high enough level to take real effect but can help improve the patient's quality of life.
Remember that, just as all through the journey, sometimes when you hear the patient talking, it's actually "the tumor talking." This can help deflect hurt feelings at times when the patient is critical or says other things that may wound a tired caregiver's heart. You know best who your loved one truly is "under there." Allow yourself to separate words that come directly from the one you are caring for and words that come from the disease process itself via the mouth of a battle-weary patient.
Know that most end-stage brain tumor patients have no problem continuing to identify those nearest them all the way through to the end.